Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Agent Orange

07/05/2006

Question:

I WAS IN KOREA IN 1975 IS IT POSSIBLE THAT AGENT ORANGE CAUSE MY MYASTHENIA GRAVIS? IS THERE SCIENTIFIC OR MEDICAL JOURNAL ARTICLES THAT SUPPORT THIS VIEW.

Answer:

Agent Orange has been associated with many diseases, including cancers, birth defects, and autoimmune conditions. I have not read any papers that have explicitly named myasthenia as one of the expected negative side effects/toxicities of the chemical. I have read case reports of Agent Orange associated with myasthenia gravis, but it would be very difficult to say cause and effect, especially when so many others develop the disease without exposure to the chemical. I could believe that the chemical could predispose people to inflammatory and autoimmune conditions, like myasthenia gravis, but this is speculative. I could not find good medical journal articles to support this when I searched the internet.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati